Title

Fatal fulminant autoimmune haemolytic anaemia associated with tolmetin use and gastric carcinoma. Case report and literature review

Document Type

Article

Publication Date

1993

Abstract

Presented is a case report of an 80-year-old man with dyspnoea and jaundice who died from autoimmune haemolytic anaemia (AIHA) within 12 hours of arrival at the emergency department. The patient had been taking tolmetin for osteoarthritis. On autopsy he was found to have a superficial gastric adenocarcinoma. A brief presentation on AIHA includes primary (idiopathic) and secondary types. Factors associated with AIHA include nonsteroidal anti-inflammatory drugs (NSAIDs) and gastric carcinoma, although a direct cause cannot be demonstrated. After a discussion of the autoimmune mechanism of drug-associated haemolysis of which methyldopa is the prototype, a review of NSAIDs associated with AIHA is presented. All (18) NSAID cases of immune haemolysis were reviewed to determine which were more likely due to an autoimmune mechanism. These included 3 cases with tolmetin use: one probable and one possibly having an autoimmune basis for haemolysis, while with the third case immune haemolysis was by the drug adsorption mechanism. A review of gastric carcinoma associated with AIHA reveals only 2 previously reported cases. The associations of tolmetin use, as well as gastric carcinoma with AIHA, both rare, are noteworthy but cannot be proven as causative factors with our current level of knowledge and technology.

Publication Title

Drug Safety

Volume

8

Issue

2

First Page

169

Last Page

178

Comments

This article was published in Drug Safety, Volume 8, Issue 2, Pages 169-178.

The published version is not available online.

This document is currently not available here.

COinS